Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 11, 2020, 4:18 AM CST for 4 counties in Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 4:18 AM CST (10:18 UTC)
- Expired
- Jan 11, 2020, 5:15 AM CST
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, MS, Grenada County, MS, Leflore County, MS, Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 147 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:58 PM CST | Tornado Watch | SPC | 7 hr |
| Jan 11, 2:37 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 3:26 AM CST, 52 minutes earlier.
Area forecast discussion, Jan 11, 3:26 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
326 AM CST Sat Jan 11 2020
...SEVERE STORMS EXPECTED THIS MORNING...
.DISCUSSION...
Today and tonight...
Much anticipated severe weather event is beginning to unfold across
the region this morning. A line of severe thunderstorms is moving
through southeast Arkansas, northeast Louisiana and barreling toward
Mississippi. Ahead of this, some warm advection showers continue to
affect eastern portions of the state. Tornado Watches are now in
effect for the western part of the forecast area, with locations
closer to the eastern part of the state likely needing a watch
closer to daybreak.
Thinking remains the same with the system as it passes through the
region. More than enough shear, on the order of 60kts, is present as
well as 500-600 m2/s2 helicity, around 1000-1500 J/kg of MLCAPE,
dewpoints in the upper 60s and lower 70s across the region. All of
these parameters along with strong forcing from the incoming front
and negatively tilted trough will be enough to bring widespread
damaging winds to the region with embedded QLCS tornadoes. It won't
be out of the question for there to be a strong tornado with any
that does develop in this environment. Discrete storms ahead of the
squall line are looking increasingly less likely but if one does
develop, this would also bring potential for a strong tornado.
Timing on this line remains roughly the same with it just now
entering the western edge of my forecast area, tracking into the I-
55 corridor by around 9am and toward the AL/MS state line by noon.
While this squall line should be fairly progressive, it could
produce a quick 1 to 3 inches of rainfall given the anomalous amount
of moisture present. Will continue with limited risk for flooding.
Some light lingering precipitation could occur behind the line but
overall drying conditions should occur fairly quickly and dry
weather will occur tonight.
Outside of the line of storms, southerly gradient winds have been
strong overnight with 15 to 20 mph sustained speeds and gusts to
near 40 mph at times. A Wind Advisory remains in effect through the
afternoon for this reason and these winds could bring down trees or
power lines, even without thunderstorms. Temperatures today will be
warm early but cool with the passage of the cold front. A cooler
night will be in store for tonight with overnight lows in the mid
30s to lower 40s. /28/
Sunday night through Friday night...High pressure will prevail
across the area on Sunday, but as the surface high shifts east, the
flow will once again swing back around to the southeast. The frontal
boundary will push back north as a warm front Sunday night into
Monday as a short wave moves into the area. Showers/storms will
move into the southeast Sunday night and continue to spread
northward through the day into the evening hours. Showers will
continue to be possible overnight as the boundary stalls across
the delta. Another short wave will move across the area on Tuesday
with another round of storms. The global models indicate steep
mid level lapse rates on Tuesday, ranging from 6.5- 7.5 C/KM. This
combined with dewpoints in the mid 60s and decent shear, may kick
off strong to possibly severe storms on Tuesday. Highs on Tuesday
will climb into the 70s, with lows in the 50s/60s Tuesday night.
The pattern will change very little on Wednesday with a continued
chance for showers, as moist southerly flow continues. The GFS/ECMWF
are in decent agreement of a stronger cold front dropping south
across the area Wednesday night into Thursday, with another round of
showers/storms. The front will usher in drier/cooler air for
Thursday and into Friday, but yet another short wave/cold front will
move into the area Friday night. /15/
&&
.AVIATION...
06Z TAF discussion:
Widespread MVFR cigs with occasional IFR cigs were reported at
530Z. Sites in the nw also reported se wind with gusts 25-30kts.
MVFR conditions will prevail through Saturday afternoon along with
gusts up to 60 mph as a band of strong to severe TSRA move across
the area. MVFR cigs will persist into Saturday evening in the
north while conditions improve to VFR elsewhere. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 37 64 45 / 96 4 6 36
Meridian 72 40 66 48 / 98 9 11 54
Vicksburg 67 37 62 44 / 98 3 5 25
Hattiesburg 71 41 67 52 / 98 4 15 66
Natchez 67 38 64 46 / 98 3 6 46
Greenville 63 35 57 42 / 97 5 1 8
Greenwood 68 36 60 42 / 95 7 3 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 8 PM CST this evening for MSZ018-019-025>066-
072>074.
LA...Wind Advisory until 8 PM CST this evening for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 8 PM CST this evening for ARZ074-075.
&&
15/28Hazardous weather outlook, Jan 10, 2:49 PM CST, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 249 PM CST Fri Jan 10 2020 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-040-041-112100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Washington-Issaquena- Sharkey- 249 PM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Tonight through Saturday FLOODING THREAT...Limited TIMING...Tonight through Saturday NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Tonight Tonight, significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Some thunderstorms could also produce damaging winds up to 80 mph and hail. (https://www.weather.gov/images/jan/graphicast/1.png) One to three inches of rain could fall in a short amount of time as the line of storms moves through the region. Given recent rainfall and area rivers being high, this could lead to some localized flooding concerns. (https://www.weather.gov/images/jan/graphicast/3.png) Tonight, a few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts up to 50 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Saturday. LAZ024>026-MSZ025>033-035>039-042>066-072>074-112100- Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala- Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 249 PM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight through Saturday FLOODING THREAT...Limited TIMING...Tonight through Saturday NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Tonight Tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and hail. (https://www.weather.gov/images/jan/graphicast/1.png) One to three inches of rain could fall in a short amount of time as the line of storms moves through the region. Given recent rainfall and area rivers being high, this could lead to some localized flooding concerns. (https://www.weather.gov/images/jan/graphicast/3.png) Tonight, a few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts up to 50 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Saturday. 3 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jan 11, 4:04 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM TSTM WND DMG 3 NNW MCMILLAN CORNER 33.43N 91.33W
01/11/2020 CHICOT AR EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWN ALONG
HWY 65 BETWEEN DERMOTT AND LAKE VILLAGE.
&&
TWLocal storm report, Jan 11, 4:08 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM TSTM WND DMG 3 NNW MCMILLAN CORNER 33.43N 91.33W
01/11/2020 CHICOT AR EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWN ALONG
HWY 65 BETWEEN DERMOTT AND LAKE VILLAGE.
&&
TWLocal storm report, Jan 11, 4:09 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
409 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG DERMOTT 33.53N 91.43W
01/11/2020 CHICOT AR EMERGENCY MNGR
SEVERAL TREES AND NUMEROUS LARGE BRANCHES
DOWN ACROSS THE CITY OF DERMOTT.
&&
TWLocal storm report, Jan 11, 4:11 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
411 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL DERMOTT 33.53N 91.43W
01/11/2020 E0.75 INCH CHICOT AR EMERGENCY MNGR
PENNY SIZE HAIL IN DERMOTT.
&&
TWLocal storm report, Jan 11, 4:15 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG HAMBURG 33.23N 91.80W
01/11/2020 ASHLEY AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN ACROSS THE TOWN
OF HAMBURG.
&&
TWLocal storm report, Jan 11, 4:16 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
416 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND DMG 5 NW PARKDALE 33.17N 91.60W
01/11/2020 ASHLEY AR LAW ENFORCEMENT
TREES DOWN ALONG HWY 8 BETWEEN HAMBURG AND
PARKDALE.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:32 AM CST | Tornado Warning | JAN | Bolivar, Sunflower, Washington | 58 min |
| Jan 11, 3:43 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 47 min |
| Jan 11, 4:30 AM CST | Severe Thunderstorm Warning | JAN | Humphreys, Issaquena, Sharkey, Washington, Yazoo | 60 min |
| Jan 11, 4:44 AM CST | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 61 min |
| Jan 11, 5:10 AM CST | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 65 min |
| Jan 11, 5:14 AM CST | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery, Webster | 48 min |
| Jan 11, 5:28 AM CST | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 62 min |
| Jan 11, 5:43 AM CST | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Jefferson | 62 min |
| Jan 11, 6:13 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Issaquena, Madison, Warren | 62 min |
| Jan 11, 6:26 AM CST | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lincoln | 64 min |
| Jan 11, 6:27 AM CST | Severe Thunderstorm Warning | JAN | Holmes, Madison, Warren, Yazoo | 63 min |
| Jan 11, 7:16 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Leake, Madison, Rankin, Scott | 59 min |
| Jan 11, 7:18 AM CST | Severe Thunderstorm Warning | JAN | Attala, Carroll, Choctaw, Holmes, Montgomery, Webster | 57 min |
| Jan 11, 7:30 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 75 min |
| Jan 11, 7:47 AM CST | Tornado Warning | JAN | Franklin, Lincoln | 43 min |
| Jan 11, 8:08 AM CST | Tornado Warning | JAN | Copiah, Simpson | 50 min |
| Jan 11, 8:14 AM CST | Severe Thunderstorm Warning | JAN | Leake, Madison, Neshoba, Rankin, Scott, Simpson and 1 more | 61 min |
| Jan 11, 8:15 AM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Noxubee, Oktibbeha, Winston | 45 min |
| Jan 11, 8:20 AM CST | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha, Webster | 55 min |
| Jan 11, 8:24 AM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln, Simpson | 66 min |
| Jan 11, 8:49 AM CST | Tornado Warning | JAN | Rankin, Scott, Smith | 56 min |
| Jan 11, 8:57 AM CST | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee, Oktibbeha, Winston | 63 min |
| Jan 11, 9:01 AM CST | Flash Flood Warning | JAN | Hinds, Rankin | 59 min |
| Jan 11, 9:06 AM CST | Flash Flood Warning | JAN | Choctaw, Clay, Oktibbeha, Webster | 4 hr |
| Jan 11, 9:16 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Newton, Scott, Smith | 59 min |
| Jan 11, 9:21 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar, Marion | 54 min |
| Jan 11, 9:23 AM CST | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 52 min |
| Jan 11, 9:29 AM CST | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 61 min |
| Jan 11, 9:35 AM CST | Tornado Warning | JAN | Neshoba, Newton, Scott | 40 min |
| Jan 11, 9:49 AM CST | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar | 56 min |
| Jan 11, 10:00 AM CST | Flash Flood Warning | JAN | Attala, Choctaw, Clay, Lowndes, Noxubee, Oktibbeha and 1 more | 3 hr |
| Jan 11, 10:01 AM CST | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Lowndes, Noxubee, Oktibbeha, Winston | 44 min |
| Jan 11, 10:06 AM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 54 min |
| Jan 11, 10:14 AM CST | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 61 min |
| Jan 11, 10:54 AM CST | Tornado Warning | JAN | Kemper, Noxubee | 12 min |
| Jan 11, 11:52 AM CST | River Flood Warning | JAN | Yazoo | 131 days |
| Jan 11, 12:48 PM CST | River Flood Warning | JAN | Attala | 20 hr |
| Jan 11, 12:48 PM CST | River Flood Warning | JAN | Leake | 9 days |
| Jan 11, 4:28 PM CST | Areal Flood Warning | JAN | Attala, Choctaw, Clay, Lowndes, Noxubee, Oktibbeha and 2 more | 12 hr |
| Jan 11, 2:34 AM CST | Severe Thunderstorm Warning | JAN | Morehouse | 56 min |
| Jan 11, 2:56 AM CST | Tornado Warning | JAN | Morehouse, West Carroll | 47 min |
| Jan 11, 3:33 AM CST | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, Richland, West Carroll | 57 min |
| Jan 11, 4:13 AM CST | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland | 62 min |
| Jan 11, 2:51 AM CST | Tornado Warning | JAN | Ashley, Chicot | 54 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.